Colorado, 2026High Wind and Strong Wind in Colorado, March 14 to 15, 2026
March 14 to 15, 2026 · NWS BOU · 9 events in 9 counties and zones
Strong cold raced south across eastern Colorado during the early morning hours of March 15th bringing wind gusts up to 65 mph across northern Colorado. Snow also developed behind the front.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong cold raced south across eastern Colorado during the early morning hours of March 15th bringing wind gusts up to 65 mph across northern Colorado. Snow also developed behind the front. Most of the snowfall was light (less than 4 inches), however the northerly upslope flow across the northern slopes of the Palmer Divide dropped 4 to 10 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 14, 10:23 PM MST, 30 minutes earlier. Its key messages:
- A strong cold front will bring much colder temperatures and light snow to the lower elevations tonight, with the cold persisting through Sunday night. Gusty winds with areas of blowing dust and elevated fire weather concerns will impact the plains.
- In the mountains, snow squalls over the next few hours are expected to produce whiteout conditions at times for many of the primary travel corridors. Snow will taper off by sunrise.
- Save for light mountain snow showers Monday, a steady warming and drying trend will take hold through the week. Fire weather concerns may return to the lower elevations as early as Tuesday.
- We're continuing to monitor the potential for record-breaking March heat by late week.
Area forecast discussion, Mar 14, 10:23 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1123 PM MDT Sat Mar 14 2026
.KEY MESSAGES...
- A strong cold front will bring much colder temperatures and
light snow to the lower elevations tonight, with the cold
persisting through Sunday night. Gusty winds with areas of
blowing dust and elevated fire weather concerns will impact the
plains.
- In the mountains, snow squalls over the next few hours are
expected to produce whiteout conditions at times for many of the
primary travel corridors. Snow will taper off by sunrise.
- Save for light mountain snow showers Monday, a steady warming
and drying trend will take hold through the week. Fire weather
concerns may return to the lower elevations as early as Tuesday.
- We're continuing to monitor the potential for record-breaking
March heat by late week.
&&
.DISCUSSION /Through Saturday/...
Issued at 928 PM MDT Sat Mar 14 2026
Our extended period of Chinook winds is coming to an end as a
strong cold front, located near Chugwater WY as of 0930 PM MDT,
rips south overnight. The front looks to reach the Fort Collins
area near 1130 PM, and Denver closer to 1 AM MDT. A sharp
temperature drop of around 15 degrees in 30 minutes can be
expected, with temperatures falling to around freezing shortly
after the frontal passage, and with gusts 35-55 mph impacting all
of the lower elevations. Behind it, convective snow showers will
produce a short window of snow for most areas along the urban
corridor, although with how quickly the bulk of the moisture will
move through, accumulations will be quite limited. For the most
part, the I-25 corridor stands to see a dusting to an inch,
although localized accumulations of 1-3" remain possible generally
from Denver south and mainly into the Palmer Divide. More
considerable travel impacts are anticipated in our mountains
between midnight and sunrise, when a period of locally intense
snow squalls will lead to brief 2-3"/hr snowfall rates coinciding
with strong winds exceeding 60 mph at times, bringing potential
for whiteout conditions for most of the major mountain travel
corridors. Snow will have largely tapered off by sunrise Sunday,
however occasional light snow may linger through Sunday evening
for most areas, with little to no additional accumulation.
Sunday will be a cold and blustery day regionwide, with highs only
slightly rising above freezing for the warmest locations in the
plains and urban corridor. Post-frontal winds from the north will
remain steady and rather strong, particularly east of the I-25
corridor, gusting 50-55 mph, and potentially close to 70 mph at
times in the vicinity of the I-70 plains corridor. A window of
elevated fire weather conditions is likely for the plains in the
afternoon as humidity lowers to near 25%, with the locations of
concern delineated by those areas that receive little/no snow
early this morning (more likely for the rural plains). Sunday
night will be the coldest of the week, as lows drop into the teens
to low 20's for the plains and urban corridor respectively, and
into the single digits and teens for most mountain communities.
Monday will bring warmer temperatures to the region with
approximately 15-20 degrees of warming. A few snow showers may
continue in the mountains thanks to a secondary surge of mid-level
moisture embedded in the northwesterly flow aloft. Only light
accumulations are expected for the higher elevations, with limited
to no travel impacts.
Unfortunately, fire weather concerns look to resurface as early
as Tuesday as low-level winds and well-mixed conditions return,
under continued warming. Some question as to just how dry we get,
and the spatial extent of such conditions, but our northern tier
of counties appears most susceptible to locally critical fire.
As we've been advertising for some time now, highly anomalous
upper-level ridging will become increasingly dominant across the
southwestern US and Intermountain West late week and into the
weekend, leading to temperatures climbing to 20-30 degrees above
normal as we enter the weekend. We're still a ways out to be able
to iron out the finer details (exact highs, likelihood of
reaching/exceeding monthly records, and exact timing of the peak
of the heat), but a prolonged stretch of highs at or above 80F
does appear increasingly likely for this time period across much
of our lower elevations.
&&
.AVIATION /06Z TAFS through 06Z Monday/...
Issued at 1116 PM MDT Sat Mar 14 2026
A stg cold front will move across the area between 06z and 07z
with gusty north winds from 40 to 50 mph. There will be a period
of light snow between 07z and 11z, however, any accumulation
will be very light. Ceilings will drop down to 4000 ft with
visibility mainly in the 3-5 mile range with the snow.
By 11z, the snow threat shoould end with ceilings between 6000
and 8000 ft. Gusty north winds will continue with a few gusts
up to 50 mph. Winds should start to slowly decrease by 18z
with gusts from 30-35 mph thru 22z. After 22z winds will
become more NE and gradually decrease thru 02z. Ceilings will
remain in the 6000-8000 range thru Sun evening.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM MDT Sunday for COZ031-033-034.
High Wind Warning until 3 PM MDT Sunday for COZ040>051.
&&
DISCUSSION...BRQ
AVIATION...RPK
Hazardous weather outlook, Mar 14, 3:44 AM MST, 19 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
444 AM MDT Sat Mar 14 2026
COZ030>051-151045-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
444 AM MDT Sat Mar 14 2026
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT TODAY...
...HIGH WIND WATCH IN EFFECT FROM LATE THIS EVENING THROUGH
SUNDAY AFTERNOON...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Critical fire conditions will be in place today across all of the
plains and Palmer Divide. West winds will gust from 40 to 60 mph
with humidity levels below 10 percent. Some gusts up to 70 mph
may occur in and near the foothills this afternoon.
Tonight, a strong cold front will move across the plains overnight
with wind gusts from 50 to 65 mph behind the front. In addition
some light snow may fall as well over the plains. In the mountains
there will be a period of snow with hazardous travel expected
overnight due to blowing snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong winds will continue across the plains on Sunday with gusts
from 50 to 65 mph possible.
A quick warmup and a high potential for record warmth can be
expected by mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but any reports of high
wind will be appreciated.
In the hours before
Special weather statement, Mar 14, 10:36 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
1136 PM MDT Sat Mar 14 2026
COZ035-038-042-150615-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-Northeast
Weld County CO-
1136 PM MDT Sat Mar 14 2026
...A SNOW SQUALL WILL IMPACT NORTHWESTERN WELD AND NORTHEASTERN
LARIMER COUNTIES UNTIL 1215 AM MDT...
At 1136 PM MDT, Doppler radar was tracking a snow squall along a line
from 5 miles south of Hereford to 6 miles southeast of Virginia Dale,
or along a line from 41 miles northeast of Greeley to 25 miles
northwest of Fort Collins, moving south at 55 mph.
Locations impacted include...
Northeastern Fort Collins, Wellington, Pierce, Nunn, Grover,
Rockport, Carr, Purcell, Natural Fort, Briggsdale, Bellvue, Teds
Place, Livermore, Hereford, Laporte, Black Hollow Reservoir,
Waverly, Buckeye and Owl Canyon.
Visibilities will drop quickly to less than a quarter of a mile in
this snow squall.
This will affect Interstate 25 and Highway 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
&&
LAT...LON 4082 10528 4100 10530 4100 10494 4099 10468
4100 10457 4100 10421 4090 10422 4061 10421
4060 10525
TIME...MOT...LOC 0534Z 356DEG 47KT 4090 10430 4087 10479 4089 10526
63Event by event
7 high wind, 1 strong wind, 1 winter weather. Local standard time, as filed.
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- March 14, 10:53 PM MST to March 15, 1:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Wind gusts reached 55 to 65 mph behind a cold front. The peak wind gust was 68 mph at Buckeye RAWS.
High Wind, Ne Weld County
- When
- March 14, 11:00 PM MST to March 15, 1:00 AM MST
- Where
- Ne Weld County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Wind gusts reach 50 to 65 mph behind a cold front. The strongest measured gust was 65 mph near Briggsdale.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 15, 12:00 AM MST to 4:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 96 kt (110 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High winds occurred at ridgetop during the early morning hours of the 15th with gusts of 90 to 110 mph. The strongest gusts was 111 mph at the Breckenridge's Peak 8.
High Wind, C & S Weld County
- When
- March 15, 12:00 AM MST to 2:00 AM MST
- Where
- C & S Weld County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Wind gusts reach 50 to 60 mph behind a cold front. The strongest measured gust was 58 mph two miles north of Mead.
Strong Wind, Morgan County
- When
- March 15, 12:00 AM MST to 4:00 AM MST
- Where
- Morgan County forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Wind gusts reached 45 to 55 mph behind a cold front. The strongest wind gust was 56 mph at the Fort Morgan Airport (KFMM).
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 15, 1:00 AM MST to 7:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Snowfall generally ranged 2 to 6 inches across the zone. Higher elevation locations receive more snow with a 10 inch report 3 miles northwest of Larkspur near the crest of the Palmer Divide.
High Wind, Phillips County
- When
- March 15, 1:30 AM MST to 7:00 AM MST
- Where
- Phillips County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
A peak wind gust of 60 mph was recorded near Holyoke during the early morning hours, and then another 60 mph wind gust was recorded mid morning near Holyoke.
High Wind, Washington County
- When
- March 15, 2:00 AM MST to 8:00 AM MST
- Where
- Washington County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
A peak wind gust of 60 mph was recorded at the AWOS sensor at the Akron airport during the early morning hours, and then a 61 mph wind gust was recorded mid morning.
High Wind, Logan County
- When
- March 15, 2:30 AM MST to 3:30 AM MST
- Where
- Logan County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
A peak wind gust of 66 mph was recorded at a CDOT sensor near Sterling along I-76.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, March 14, 2026$180,000 · 77 kt wind · 22 events
- Winter Storm in Wisconsin, March 14 to 16, 2026$150,000 · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 2026$47,000 · 24 events
- Winter Storm in Minnesota, March 14 to 16, 20263 injured · $20,000 · 7 events
- Blizzard and Winter Storm in Minnesota, March 14 to 16, 202642 events
- Dust Storm and High Wind in Kansas, March 14 to 15, 20262 injured · 65 kt wind · 15 events
- Flooding in Washington, March 14, 2026$35,000 · 2 events
- Dust Storm and Heavy Snow in Colorado, March 14 to 15, 202666 kt wind · 14 events
- High Wind in Wyoming, March 14, 2026123 kt wind · 13 events
- Heavy Snow in North Dakota, March 14 to 15, 202613 events
- High Wind in New Mexico, March 14 to 15, 202670 kt wind · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 20269 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320108, 1320112, 1320106, 1320109, 1320113, 1320121, 1320117, 1320115, 1320114.